General Question

aviona's avatar

Why do I get tremors on every kind of antidepressant I try?

Asked by aviona (3255points) March 27th, 2009
14 responses
“Great Question” (0points)

I learned about this in my abnormal psych class last summer, but of course now I forget the exact science of it. It had someone to do with mimicking Parkinson’s or something?

Basically the deal is every antidepressant I try gives tremors of some kind (generally in the jaw, like I’m on speed). Does anyone know why this is and why I could be so suseptible to it? Is that just how my body chemistry is?

The strangest thing is, they seem to get worse when I am weaning off the med or on a lower dose of it. I remember explaining this to doctors and psychiatrists and they’d tell me that it was impossible. So frustrating. I was so relieved and enlightened in my abnormal psych class. Must research!

Observing members: 0
Composing members: 0

Answers

Blondesjon's avatar

quit snorting them

casheroo's avatar

Sounds psychological. I’m shocked your doctors aren’t questioning you more about it, since it sounds like a mental issue you have.

YARNLADY's avatar

I wonder if you need to find a different set of doctors. Tremors is listed as a side effect of antidepressants on many of the internet sites I checked. I typed “antidepressant causes tremors” in my favorite search box. You might find a lot of useful information there.

nebule's avatar

Aviona I have been on and off antidepressents since I was 14 (ish) (I’m 28 now). I personally do not think they did me any long term good. I came off them about a year ago because of tremors when i missed taking a pill… I figured anything that did this to me was not good…I also did a lot of research.

I am fine… or just about as fine as I was when i was on them. PIlls are not the answer for me… They kept me numb and asleep to the truth about myself and the stuff that i was running away from accepting…

I can actually feel stuff now and even though sometimes I am sad… I at least know that it’s me crying and laughing and not some electrical chemical mechanism firing in my brain.

galileogirl's avatar

It has to do with your body and brain chemistry. Every medication, not just antidepressants, has negative side effects. I have never taken mood altering drugs but I understand that they are so complex that they are major offenders. I have a severe neuropathy, but I won’t take prescription meds for it because their side effects include depression. They also require a weaning period which is scary.

You have to be vigilant when taking any meds. They hand out anti-cholestral drugs like they were M&M’s to people over 50. When I took Zocor they did a test after 3 mos to check for liver disfunction, a common side effect. However within a year there was a ‘rare’& often fatal side effect which caused the muscle tissue to break down. When switched to another I had a ‘depressive’ side effect which disappeared in 2 days after I stopped taking it. A blood pressure med sent my potassium levels so high that I was in danger of having a heart attack at any time.

The best thing I can tell you is deal with your problems non-pharm if possible (I cut out salt and upped the exercise for hbp) BTW how do you know what speed feels like? That may be part of your depression.

aviona's avatar

I’ve done enough ecstasy cut with speed, etc. to know that jittery jaw feeling, but it’s been quite a while.

wundayatta's avatar

I’ve only had finger shaking, which wasn’t bad enough to make me drop a glass (although once I dropped a knife and it fell on a glass and broke it). When my dose was lowered, the shaking went away. Except, it might be coming back. My right thumb is the culprit now. But it could be for reasons unrelated to my meds.

Do any of the antidepressants work? Because if something works, that can make the side effects worth the trouble.

aviona's avatar

Naw, the side effects aren’t worth it, that’s the thing. And once again, the side effects worsen on lower doses…??

@daloon I’m sorry about your thumb

wundayatta's avatar

@aviona If the side effect worsen on lower doses, maybe that means you should take higher doses!

I’m just kidding, although it does seem to be an odd effect.

aviona's avatar

Yeah. Happens with every single one I try and I’ve tried a lot!

I’m going to try stick to my old meds for now I think and try a more holistic approach if I can.

mattbrowne's avatar

Have you sought a second opinion from a different doctor?

aviona's avatar

Yes, several.

hessie's avatar

hey i have that exact same thing! every antidepressant i’ve ever been on has made me yawn and made my jaw shakey. and the EXACT same thing happens when i’m on x so i think its just our bodies freaking out about the increased levels of seratonin.

Geoff's avatar

Antidepressants do appear to work for many people but unfortunately or fortunately we are not all alike. Some of us are destined to be very ordinary, others have a brain chemistry that will allow them to commit awful acts. I personally discovered that I did not, and probably will never benefit from any magic pill which I have seen brighten up the lives of friends and work colleagues. I later discovered I had MS. and now believe that the tremors and Parkinsonism I suffered when taking several different classes of antidepressant were as a direct result of my MS. They were just not compatible with my underlying medical condition.
I am still looking for an answer that will bring some relief from the overwhelming feeling of fatigue and depression that this condition causes , but believe that medical practitioners fail to understand how badly some of their patients react to these potentially useful drugs.

Answer this question

Login

or

Join

to answer.

Mobile | Desktop


Send Feedback   

`